<"https://www.yourlawyer.com/practice_areas/defective_drugs">Antipsychotic medications have long been linked to a number of adverse reactions. Now, the BBC writes that, in the United Kingdom, emerging research reveals that the powerful medications have been linked to an increased risk of dangerous blood clots. The research was published in the British Medical Journal (BMJ).
This research, said the BBC, provides the most compelling association between antipsychotics and blood clots, to date.
The study found that those who had been treated with antipsychotics in the past two years experienced a one-third increased risk of clots, including deep vein thrombosis (DVT), said the BBC, saying that the Nottingham University study reviewed 25,000 cases and also learned the risk increased even more when newer, so-called “atypical” antipsychotics were involved.
Antipsychotics are approved for serious psychiatric conditions such as schizophrenia and bipolar disorder; however, the drugs can be used at physician discretion, as they see fit. The BBC points out that the medications are known to ease serious nausea or vertigo and can be used to calm dementia patients.
The study cited by the BBC confirmed higher clot incidents in those taking antipsychotics with its review of 25,500 cases, said the BBC. Nearly 16,000 participants suffered from a DVT; 9,000 suffered from a pulmonary embolism, a clot on the lung, noted the BBC. Of those taking new atypicals, 73-percent experienced an increased risk of a clotâ€”about 28-percent higher than other atypical antipsychotics, said the BBC. The risk was most prevalent soon after treatment with the new medication.
We recently wrote that another study involving nearly 2,000 patients found that antipsychotic use in elderly patients doubles the risk for fatal pneumonia, according to a prior BBC report citing Dutch research. The increased risk appears soon after commencement of treatment and calls for increased monitoring of elderly patients requiring this type of treatment.
On a number of occasions we have written about the dangerous issue surrounding the dosing of medications to the elderly, specifically antipsychotics, which are often given as chemical restraints and sometimes given for seemingly pointless reasons. These medications have been linked to falls and other accidents in the elderly.
Previously, we wrote that some antipsychotic medications, including Zyprexa and Seroquel, have been linked to a range of adverse health reactions including weight gain, hyperglycemia, and hyperlipidemia. Some metabolic side effects linked to some antipsychotics have been associated with increased risks for cardiac-related diseases such as diabetes and hypertension. One significant issue with this link is that the severely mentally illâ€”the demographic most prescribed antipsychoticsâ€”have a higher risk of cardiovascular death than the general population.
Not too long ago, we wrote that yet another study linked significant weight gainsâ€”10-to-20 poundsâ€”in children to some antipsychotic medications during their first three months on medications such as Zyprexa, Seroquel, Risperdal, and Abilify, with this study pointing to deeper increases than previously seen. Cholesterol, triglyceride, and other metabolic parameters were also elevated.